What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 23, 3:27 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Mar 23, 3:27 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
427 PM EDT Sat Mar 23 2024
.SYNOPSIS...
Low pressure along the southern New Jersey coast tracks
northeastward, passing east and north of the area this evening.
High pressure starts to build in from the north and west
tonight into Tuesday. A warm front lifts north of the area
Tuesday night, followed by a cold front approaching Wednesday.
The cold front slows on Thursday before likely pushing offshore
Thu night into Friday. Weak high pressure attempts to build
Friday into Saturday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Low pressure along the southern New Jersey coast at 20Z will be
tracking to the east and northeast, passing through the region
early this evening. The heavy rain associated with the low, and
a low level jet of 60 to 70 kt at 850 mb, was moving north of
NYC, and across Long Island and southern Connecticut. Flooding
was on-going, and with the possibility of additional flooding
evening with the rain coming to an end, the flood watch remains
in effect for the southern areas until 06Z and the northern
areas until 12Z Sunday. The CAMs were handling the timing of
the precipitation well. Also, with the possibility of marginal
wind gusts to 40kt as the winds shift to the north behind the
low, and also for impacts, the wind advisory remains until 06Z.
With the quick movement of the upper trough, and surface low,
high pressure builds into from the west late this evening and
tonight.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
High pressure builds in Sunday through Sunday night with dry
weather. Temperatures will be around 5 degrees below normal
tonight through Sunday night.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
High pressure in Eastern Canada will ridge down the coastal plain
during Monday. The upper level low offshore will move slightly
further to the east and will allow the 500 mb ridge axis to push in
late Mon night into Tue. Thus the area will be in-between offshore
low pressure and a slowly approaching large scale trough from the
Northern Plains and the Upper Midwest. Enough deep layer ridging
should be in place to provide a good deal of sunshine both days with
seasonable temperatures, with perhaps a few more clouds across far
eastern section during Mon.
Towards Tue night heights begin to fall as the large trough back to
the north and west begins to approach. Cyclonic flow aloft begins to
increase during this time and into the day on Wed. It appears that
shower activity by and large will hold off for much of Tue night.
The relatively higher chance of rain should result from a cold
frontal / occluded boundary later Wed into Wed night and Thu. The
slow nature of the movement of the upper trough and the occlusion of
the main sfc low moving north of the Great Lakes should result in a
very slow moving, if not temporarily stalled frontal boundary over
the area for a portion of Thu. Thus, have chance PoPs for rain
showers for a good portion of the midweek period for mainly Wed
through the day Thu. Much of NWP guidance then has low pressure
forming along the boundary down to the south, however the boundary
should get offshore enough Thu night into Fri to spare the area a
significant rain event. The wind direction should be more northerly
than easterly, thus the consensus has more significant precip to the
east and the moisture likely shallow in nature as higher pressure
attempts to nudge in from the south and west on Fri. Confidence
regarding Thu night into Fri remains below average as the set up for
this is not all that different than the storm for this current
weekend, and that storm tracked west of the medium range guidance.
So this is just something to keep in mind as the late week forecast
may change. At this point the start of next weekend looks primarily
dry, although there remains some uncertainty with the timing of the
next shortwave and warm front. For the time being keeping Sat
primarily dry.
Stuck fairly close to the NBM for the most part, with bigger
difference with cloud cover on Tue (went below NBM sky coverage),
and also made some adjustments with PoP for late Tue night through
Thu. Temperatures will be primarily a few degrees above normal for
the mid to late week period. The exception will likely be Fri with
cold air advection and temperatures likely right around normal.
Temperatures then are expected to turn a touch milder into the start
of next weekend for Sat.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Low pressure and a cold front pass are passing over the next few
hours. The low will exit northeast as high pressure builds in
following the cold front.
IFR to LIFR, at times, in rain is beginning to improve in western
terminals with a return to MVFR then VFR over the the next few
hours.
Winds increase this evening post-front, becoming mostly NW. NW gusts
this evening 30-40kt. North winds gradually weaken through tomorrow.
LLWS for KNYC terminals and points east, with 40-50kts of flow at
2kft, except about 5-10kt stronger for KISP and KGON. LLWS will
weaken over the next few hours.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely for changing CIGs and VSBYs. An abrupt shift from
SE/E to NE/NW anticipated at some point between approx 19-23z.
OUTLOOK FOR 21Z SUNDAY THROUGH THURSDAY...
Sunday: VFR. N-NE wind gusts around 25 kt.
Monday: VFR. NE gusts 20-25 kt.
Tuesday and Wednesday: VFR.
Wednesday Night - Thursday: VFR. MVFR possible in showers.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Made some minor adjustments to the start time of the gale
warning for the non ocean waters as winds will be ramping up as
the low moves away from the region, with northern winds and
gusts increasing, and started at 22Z. Winds on the ocean waters,
ahead of the low, were marginally at gale gusts, and the gale
remains in effect. On the non ocean waters gales end late
tonight into early Sunday morning, and continue on the ocean
waters through Sunday morning. Once the gales end SCA gusts on
the non ocean waters continues into Sunday afternoon, and on
the ocean through Sunday night. In addition, ocean seas remain
elevated above SCA through Sunday night.
Marginal gale force gusts are expected for the ocean waters on
Monday, especially for the more eastern ocean zones. Otherwise
expect small craft conditions for much of the waters on Monday into
Monday night. Ocean seas during this time will range from about 6 to
11 feet. Towards Tuesday afternoon and evening small craft
conditions should gradually go away from west to east as the
pressure gradient continues to gradually decrease. Seas however will
remain elevated on the ocean where small craft conditions continue
into Tuesday night, and possibly into Wednesday when average seas
get closer to 5 feet.
&&
.HYDROLOGY...
The flood watch remains until 06Z for the southern portions of
the area, and until 12Z Sunday for the northern portions. The
heaviest rain was moving into the Lower Hudson Valley, Long
Island and Southern Connecticut. Areal and river and stream
flooding was on-going, and additional flooding will be
possible, with the flood watch remaining in effect as posted.
Additional rainfall into late this evening may total 1/2 inch
west and south, to 1 1/2 to 2 inches to the north and east.
No hydrological impacts are anticipated at this time in the long
term.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides will be increasing into early in the week
with a full moon occurring early Monday morning. In addition,
with low pressure remaining in the western Atlantic tonight into
Monday and slowly weakening, long period swells will be moving
into the waters, and winds will be from the northeast, both
increasing water levels. Widespread minor coastal flooding will
be possible across the south shore back bays during the Monday
morning high tide cycle, and will be more likely with the high
tide cycles Monday evening, Tuesday morning, and Tuesday
evening. Across the western Long Island Sound, minor coastal
flooding will be possible during the early morning and early
afternoon high tide cycles Monday and Tuesday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Sunday morning for CTZ005>012.
Wind Advisory until 2 AM EDT Sunday for CTZ005>012.
NY...Flood Watch through Sunday morning for NYZ067>071.
Wind Advisory until 2 AM EDT Sunday for NYZ067>075-078>081-
176>179.
Flood Watch until 2 AM EDT Sunday for NYZ072>075-078>081-
176>179.
NJ...Flood Watch through Sunday morning for NJZ002-004-006-103>108.
Wind Advisory until 2 AM EDT Sunday for NJZ002-004-006-103>108.
MARINE...Gale Warning until 6 AM EDT Sunday for ANZ331-332-335-338-340-
345.
Gale Warning until noon EDT Sunday for ANZ350-353-355.
&&
SYNOPSIS...JE/MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...JE
AVIATION...BR
MARINE...JE/MET
HYDROLOGY...JE/MET
TIDES/COASTAL FLOODING...METHazardous weather outlook, Mar 23, 3:14 AM EST, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
414 AM EDT Sat Mar 23 2024
CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-240815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
414 AM EDT Sat Mar 23 2024
...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
SUNDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ072>075-078>081-176>179-240815-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
414 AM EDT Sat Mar 23 2024
...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-240815-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
414 AM EDT Sat Mar 23 2024
...GALE WARNING IN EFFECT UNTIL NOON EDT SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Mar 23, 3:06 PM EST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
406 PM EDT Sat Mar 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Flood Bayside 40.79N 73.78W
03/23/2024 Queens NY Emergency Mngr
All lanes of Cross Island Parkway are closed
at Bell Boulevard due to Flooding. NYCEM is
responding.
&&Local storm report, Mar 23, 3:43 PM EST, 47 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
443 PM EDT Sat Mar 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Flood 1 SW Clifton 40.85N 74.17W
03/23/2024 Passaic NJ Dept of Highways
Westbound lanes on NJ 3 east of the Garden
State Parkway are closed due to flooding.
&&Local storm report, Mar 23, 3:48 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
448 PM EDT Sat Mar 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Flood 1 ESE Kearny 40.75N 74.09W
03/23/2024 Hudson NJ CO-OP Observer
Kearny fire department rescuing several
stranded motorists on Newark Jersey City
Turnpike.
&&Local storm report, Mar 23, 3:51 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
451 PM EDT Sat Mar 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Flood 1 S Valhalla 41.07N 73.78W
03/23/2024 Westchester NY Dept of Highways
All lanes on the Taconic State Parkway are
closed due to flooding between Commerce St
and Stevens Ave.
&&Local storm report, Mar 23, 3:53 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
453 PM EDT Sat Mar 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Flood 1 NW Elmsford 41.06N 73.82W
03/23/2024 Westchester NY Dept of Highways
All lanes of the Saw Mill River Parkway
closed due to flooding in both directions
between Exit 21 and Exit 16.
&&Local storm report, Mar 23, 3:59 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
459 PM EDT Sat Mar 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Flood Pelham 40.92N 73.81W
03/23/2024 Westchester NY Dept of Highways
All northbound lanes of the Hutchinson River
Parkway at Exit 6/6A - East Lincoln Avenue
closed due to flooding.
&&